Michigan, 2009

Damaging Winds in Michigan, June 13, 2009

June 13, 2009 · NWS MQT · 2 events in 1 county or zone

A low pressure trough moving into Upper Michigan spawned isolated severe thunderstorms between Ironwood and Bessemer on the afternoon of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure trough moving into Upper Michigan spawned isolated severe thunderstorms between Ironwood and Bessemer on the afternoon of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 13, 1:14 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 13, 1:14 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
314 PM EDT SAT JUN 13 2009

UPDATE FOR 00Z TAF ISSUANCE

.SYNOPSIS...

12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW CYC NW FLOW ALF
OVER THE UPR GRT LKS ON SRN FLANK OF PERSISTENT UPR TROF OVER HUDSON
BAY. A FAIRLY STRONG SHRTWV IS EMBEDDED WITHIN THIS NW FLOW AND
MOVING INTO NRN MN THIS AFTN. A BAND OF MID CLD IN ADVANCE OF THIS
FEATURE MOVED INTO W AND CNTRL UPR MI...BUT FAIRLY DRY LLVLS AS
DIAGNOSED ON NAM/LOCAL WRF-ARW SDNGS INITIALLY LIMITED THE DVLPMNT
OF MORE THAN AN ISOLD -SHRA. MORE SHRA/SOME TS DVLPD JUST TO THE E
OF THIS CLD MASS AS TEMPS REACHED CONVECTIVE TEMPS IN THE LO 70S AND
INLAND FM THE LK BREEZE OFF LK MI. ANOTHER BAND OF SHRA HAS DVLPD
OVER NCNTL MN NEAR AXIS OF SHARPER H85-7 FGEN BTWN LLVL NW FLOW OVER
NRN MN DVLPG UNDER UPR SHRTWV/BEHIND ATTENDANT COLD FNT AND MORE SW
FLOW OVER SRN MN. THESE SHRA/TS HAVE MOVED INTO NW WI AS OF 19Z.

&&

.SHORT TERM (TONIGHT AND SUNDAY)...

MAIN FCST CONCERNS THRU SUN ARE SHRA/TS CHCS THE REST OF TDAY INTO
EARLY SUN.

FOR TNGT...WITH SOME CLRG LIKELY LATE THIS AFTN OVER THE W BEHIND
DEPARTING CLD BAND IN CONCERT WITH SOME H85 THETA-E ADVCTN AHEAD OF
INCOMING SFC COLD FNT...SUSPECT ISOLD -SHRA/-TS WL DVLP OVER THE FA.
BUT DRYNESS OF LLVLS WL TEND TO LIMIT COVERAGE...SO CUT POPS A BIT.
BOTH THE NAM/LOCAL WRF-ARW SHOW DRYING/STABILIZATION OFF WRN LK SUP
WL LIMIT PCPN CHCS OVER THE W...AT LEAST N OF ONTONAGON. NAM SHOWS
BAND OF FGEN PCPN IN NCNTRL MN TENDING TO SLIDE MORE SE INTO NW
WI...BUT HIER POPS WL LIKELY CLIP AREA NEAR THE WI BORDER AT NOSE OF
AXIS OF HIER H85 THETA-E THRU THIS EVNG. OTRW...ARRIVAL OF COLD FNT
OVER THE W LATE THIS EVNG WL BRING A SLGT CHC OF -SHRA...WITH
COVG/INTENSITY LIMITED BY DRY ADVECTION ALF AND NOCTURNAL COOLING.
THIS BNDRY IS FCST TO REACH THE SE ZNS BY 12Z SUN.

SFC COLD FNT WL CLEAR THE SE ZNS TMRW MRNG...FOLLOWED BY HI PRES
UNDER CONFLUENT NW FLOW ALF IN THE WAVE OF THE SHRTWV. DEEP LYR
QVECTOR DVGC AND THE ARRIVAL OF MUCH DRIER AIR WL ENSURE PLENTY OF
SUNSHINE...BUT CARRIED A LO CHC POP OVER THE SE WHERE 12Z NAM SHOWS
KINX ARND 25 UNTIL THE FNT CLRS THAT AREA AFT 15Z. MIXING TO H7-75
ON FCST SDNGS YIELDS HI TEMPS IN THE MID/UPR 70S AWAY FM THE
MODERATING INFLUENCE OF THE GRT LKS...FOCUSED DOWNWIND OF LK SUP
WITH SYNOPTIC SCALE NNW FLOW.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

THE 500MB TROUGH THAT IS CURRENTLY OVER NORTHERN ONTARIO WILL SLIP
SOUTH-SOUTHEAST ALONG THE SE BORDER OF OUR CWA TO BEGIN THE PERIOD.
AT THIS POINT WE WILL BE LOOKING WESTWARD AT THE SIZABLE RIDGE
ENCOMPASSING MEXICO THROUGH THE CENTRAL PLAINS TO MOVE OUR WAY.
EXPECT DRY WEATHER SUNDAY NIGHT THROUGH THE DAY TUESDAY.  STILL
850MB TEMPERATURES WILL REMAIN IN THE 10 TO 12C RANGE...WITH
AFTERNOON HIGH TEMPERATURES TOPPING OUT IN THE UPPER 60S TO LOWER
70S NEAR THE GREAT LAKES...AND IN THE MID AND UPPER 70S INLAND.
WITH HIGH PRESSURE OVERHAD AT THE SURFACE AND ALOFT...EXPECT LAKE
BREEZES TO DOMINATE EACH AFTERNOON.

THE 500MB RIDGE SHOULD BE DIRECTLY OVERHEAD TUESDAY MORNING....AS WE
BEGIN TO LOOK TO THE NORTHERN PLAINS FOR A TROUGH WORKING THROUGH
THE OTHERWISE SOUTHWESTERLY FLOW OVER THE WESTERN HALF OF THE
NATION. AT THE SURFACE...THINGS BECOME MORE JUMBLED AS OUR RIDGE
SLOWLY EXITS EASTWARD.  PLAYED UP LAKE BREEZES DURING THE AFTERNOON
HOURS...AND LOWERED HIGH TEMPS NEAR THE GREAT LAKES SLIGHTLY.

NOT TOO EXCITED ABOUT THE CHANCE OF PRECIPITATION WEDNESDAY
NIGHT...BUT WILL KEEP A SLIGHT CHANCE OF MAINLY -SHRA...AS WE SHOULD
BE IN BETWEEN SFC SYSTEMS...EVEN THOUGH THE 500MB TROUGH WILL BE
SLIDING OVERHEAD.

WILL GO CLOSE TO HPC GUIDANCE FOR DAYS 4/WEDNESDAY THROUGH DAY
7/SATURDAY.  THE 500MB HIGH/RIDGE WILL REMAIN OVER THE SOUTHERN
PLAINS AND NEW MEXICO. THIS WAS A MIX BETWEEN THE ECMWF ENSEMBLE
MEAN...ECMWF...AND GEFS MEAN.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

VFR CONDITIONS EXPECTED AT BOTH TAF SITES THROUGH THE PERIOD.
REMNANTS OF CONVECTION OVER WRN U.P. WILL BRING SOME -RA TO SAW FOR
AN HOUR OR TWO AT START OF FCST BUT CIGS/VSBY SHOULD REMAIN IN VFR
RANGE. WEAK FRONT WILL PASS THROUGH AREA OVERNIGHT TONIGHT SHIFTING
WINDS TO A MORE NORTHWESTERLY DIRECTION.  THERE IS A POTENTIAL FOR A
PD OF LO CLD AT CMX TNGT WITH UPSLOPE WLY FLOW FOLLOWING THE COLD
FRONTAL PASSAGE. WL MENTION JUST SCT LO CLD ATTM GIVEN APRNT DRYNESS
OF LLVLS IN NRN MN. MUCH DRIER AIR WL ARRIVE SUN MRNG AND BRING VFR
CONDITIONS AS DAYTIME HEATING MIXES THIS DRY AIR TO THE SFC.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR ISSUANCE)...

EXPECT NO WINDS IN EXCESS OF 20 KTS THIS FORECAST PERIOD. ALTHOUGH A
DEEPER LO PRES SYSTEM WILL APPROACH THE UPPER GREAT LAKES LATE THIS
COMING WEEK...STABLE MARINE LAYER BLANKETING THE LAKE ABOVE WATER
TEMPERATURES OF LESS THAN 39F WILL ENSURE WINDS NO HIER THAN 20
KNOTS THEN AS WELL.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM...KC
LONG TERM...KF
AVIATION...MZ
MARINE...KC
Hazardous weather outlook, Jun 13, 1:42 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
342 PM EDT SAT JUN 13 2009

MIZ001>007-009>014-084-085-141200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
342 PM EDT SAT JUN 13 2009 /242 PM CDT SAT JUN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS EVENING. THE
STRONGER STORMS COULD PRODUCE SMALL HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY...AND AGAIN THURSDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ANY HAIL OR STRONG WIND REPORTS WOULD BE GREATLY APPRECIATED
THIS EVENING.

LSZ162-240>251-263>267-141200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
342 PM EDT SAT JUN 13 2009 /242 PM CDT SAT JUN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE...MAINLY OVER THE EAST HALF OF LAKE
SUPERIOR THIS EVENING. STRONGER STORMS COULD PRODUCE SMALL HAIL
UP TO A QUARTER INCH IN DIAMETER AND WIND GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS FAR WESTERN LAKE
SUPERIOR...AND AGAIN THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-141200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
342 PM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. STRONGER STORMS
COULD PRODUCE SMALL HAIL UP TO A QUARTER INCH IN DIAMETER AND WIND
GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY...AND AGAIN THURSDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

In the hours before

Special weather statement, Jun 13, 1:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
317 PM EDT SAT JUN 13 2009

MIZ007-132000-
LUCE-
317 PM EDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT FOR LUCE COUNTY UNTIL 400 PM EDT...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF MCMILLAN...OR 15 MILES
NORTHWEST OF NEWBERRY.  THIS STORM WAS MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MCMILLAN...
  PINE STUMP JUNCTION...
  DOLLARVILLE...
  FOUR MILE CORNER...
  PIKE LAKE...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KC
Special weather statement, Jun 13, 1:34 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
334 PM EDT SAT JUN 13 2009

MIZ009-132015-
GOGEBIC-
234 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC COUNTY UNTIL 315 PM CDT/415
PM EDT/...

AT 331 PM EDT/231 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTHWEST OF UPSON...OR
28 MILES WEST OF IRONWOOD.  THIS STORM WAS MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE GIRLS POINT...
  NORTH IRONWOOD...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KC

The radar

The Duluth radar (KDLH), 162 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
June 13, 1:55 PM CST to 1:57 PM CST
Where
Gogebic County, (Iwd)ironwood Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.530, -90.130

A 60 mph wind gust was measured by the Gogebic County Airport AWOS.

Thunderstorm Wind, Gogebic

When
June 13, 2:11 PM CST to 2:13 PM CST
Where
Gogebic County, Ramsey
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
46.470, -90.000

Three nine to ten foot diameter pine trees were knocked over in Ramsey Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183850, 183854.